New Mexico Department of Health Investigates One Confirmed Case; One Suspected Case Of Wound Botulism

DOH News:

SANTA FE – The New Mexico Department of Health (DOH) is investigating one confirmed case and one suspected case of wound botulism.

A 28-year-old male from Eddy County is hospitalized with wound botulism. The suspected source of infection is contaminated black tar heroin, and the nerve toxin that causes botulism was identified from a patient specimen.

A 29-year-old male from Eddy County with a history of injection drug use is hospitalized with suspected wound botulism.

Botulism is a rare but serious paralytic illness caused by a nerve toxin that is produced by the bacterium Clostridium botulinum. Wound botulism is caused by a toxin produced from a wound infected with the same bacterium.

Injecting heroin under the skin where there is little or no oxygen available allows the organism to grow and produce a deadly toxin that leads to progressive descending muscle paralysis and sometimes death.

“Healthcare providers need to consider wound botulism in patients who are showing symptoms, especially if they have a history of injection drug use,” DOH Secretary-Designate Dr. Tracie Collins said. “People who inject drugs should be aware of wound botulism and seek immediate medical attention if they are experiencing any signs or symptoms of the disease.”

Signs and symptoms of botulism include:

  • double vision;
  • blurred vision;
  • drooping eyelids;
  • slurred speech;
  • difficulty swallowing;
  • dry mouth;
  • muscle weakness/descending paralysis; and
  • difficulty breathing/shortness of breath.

If left untreated, initial symptoms may progress to include paralysis of the respiratory muscles, arms, legs and trunk with subsequent death.

NMDOH encourages New Mexicans to:

  • Report suspected cases of wound botulism to DOH 24/7/365 at 505.827.0006 if the patient is hospitalized in New Mexico so that antitoxin can be obtained from the Centers for Disease Control and Prevention if indicated; and
  • Warn persons who inject drugs about wound botulism and inform them of the signs and symptoms and the need to seek medical care immediately.

For more information on wound botulism, visit the Botulism – Injection Drug Use and Wound website.

CSTsiteisloaded